Alert archive / California / Gale Watches in 2017
Gale Watch 3, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this gale watch at Jan 19, 2017, 2:36 AM PST. It took effect at Jan 21, 2017, 12:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 19, 2017, 2:36 AM PST (10:36 UTC)
- In effect from
- Jan 21, 2017, 12:00 PM PST
- Expired
- Jan 20, 2017, 2:33 PM PST
- In force
- Issued by
- NWS San Francisco Bay Area, CA
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this gale watch went out at Jan 18, 11:03 PM PST, 3 hours 33 minutes earlier.
Area forecast discussion, Jan 18, 11:03 PM PST, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
1103 PM PST Wed Jan 18 2017
.SYNOPSIS...Heavy rain and wind will continue to diminish through
the late evening and overnight. Showers linger on Thursday but in
general there will be a break in the weather. Next front arrives
Thursday night into Friday with another round of wind and rain.
Lingering showers Saturday before the final front brings more wind
and rain Sunday before tapering to showers Sunday night and Monday.
Dry but cool Tuesday.
&&
.DISCUSSION...as of 11:03 PM PST Wednesday...A flash flood warning
including the areas of Santa Rosa and Petaluma remains in effect
until 12:15 am Thursday. The weather is rapidly quieting down
otherwise.
A well developed cold front associated with a narrowing atmospheric
river producing heavy rain, strong and gusty winds earlier continues
to press eastward this evening. Rapid pressure falls developed earlier
at the buoys and over land as a surface low approached northwestern
CA. IR satellite signatures included well developed deformation and
a vorticity comma as the front moved through the cwa. A couple of
lightning strikes were noted in the Bay Area. This front was a bit
of a handful.
Very strong south-north pressure gradients developed, SFO-ACV was
near 16 mb, SMX-SFO and SFO-SBA 12 mb; yesterday's NAM forecasted
10 mb and 11 mb respectively. The wind advisory earlier today has
now ended over the Bay Area and allowed to continue over Monterey
and San Benito counties til 1 am. We received multiple reports of
damaged or downed trees over the Bay Area as winds reached 30-50
mph throughout the afternoon and evening hours. Rapid river, creek
and stream rises were observed as well as south-southwest winds
especially strengthened orographic enhancements over the coastal
terrain. We also received multiple reports of roadway flooding.
A freshened up public information statement for 24 hour rainfall
totals was just issued. Sonoma, Napa, Marin, San Mateo, Santa Cruz
counties caught some of the highest rain amounts. 6.28 inches rain
fell at Venado, near 3 inches of rain fell at Windsor and Santa
Rosa Airport.
Cold unstable air is now moving over the area with scattered showers
and a slight chance of thunderstorms remaining in the forecast for
tonight. Another cold front is more or less on the heels of this
one that just passed through, rain returns late Thursday night into
Friday morning. Another cold front arrives Saturday night into
Sunday.
&&
.AVIATION...As of 10:06 PM PST Wednesday...The cold front that
brought widespread rain to the region this evening will move out
of the area overnight leaving in its wake a few lingering showers
and lighter winds. Clouds will scatter out behind the front with
mainly VFR cigs expected into the morning hours. As we transition
to the next system, that is expected to arrive late Thursday night
into Friday morning, scattered showers can not be ruled out.
Therefore I have maintained VCSH to -SHRA in the TAFs for
Thursday.
Vicinity of KSFO....VFR cigs will prevail through tonight.
Vicinity showers will persist through Thursday. Light south winds
around 10 kt through tonight. Winds will strengthen slightly and
veer to the southwest Thursday afternoon. Winds will switch back
to the south ahead of the next system with Thursday night.
SFO Bridge Approach...Similar to SFO.
Monterey Bay Terminals...VFR cigs will prevail through tonight.
Vicinity showers will persist through Thursday. Southeast winds
of 10 to 20 kt with gusts to around 28 kt expected to ease to
around 10 kt after 09z-10z tonight. Winds will temporarily veer
to the southwest Thursday afternoon. Winds will switch back to the
south ahead of the next system with Thursday night.
&&
.MARINE...as of 9:48 PM PST Wednesday...Strong and gusty southerly
winds will continue over the coastal waters through tonight. The
strong winds will result in hazardous conditions with steep wind
waves and rough seas. Mariners are urged to use caution if venturing
to open waters. Winds will decrease late tonight as the storm lifts
northeast but will increase again by Friday as another storm
approaches. Very large west swells will arrive later this week
with swells building as high as 26 feet Friday and Saturday.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tngt...Wind Advisory...Monterey and San Benito Counties
GLW...Pt Arena to Pt Reyes 0-10 nm
GLW...Pt Reyes to Pigeon Pt 0-10 nm
GLW...Pigeon Pt to Pt Pinos 0-10 nm
GLW...Pt Arena to Pigeon Pt 10-60 nm
GLW...Pigeon Pt to Pt Piedras Blancas 10-60 nm
SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm until 10 PM
GLW...Pt Pinos to Pt Piedras Blancas 0-10 nm from 10 PM
SCA...Rough Bar Advisory for SF Bar
SCA...Mry Bay
GLW...SF Bay until 11 PM
&&
PUBLIC FORECAST: Canepa
AVIATION: CW
MARINE: BAM
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook and twitter at:
www.Facebook.com/nwsbayarea
www.twitter.com/nwsbayareaHazardous weather outlook, Jan 18, 5:27 AM PST, 21 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN FRANCISCO CA 527 AM PST WED JAN 18 2017 CAZ006-505>513-516>518-528>530-190530- SAN FRANCISCO- COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE- NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS- SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST- EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND THE DIABLO RANGE- SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY INCLUDING SAN JOSE- SOUTHERN SALINAS VALLEY/ARROYO SECO AND LAKE SAN ANTONIO- SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST- MOUNTAINS OF SAN BENITO COUNTY AND INTERIOR MONTEREY COUNTY INCLUDING PINNACLES NATIONAL MONUMENT- NORTHERN SALINAS VALLEY/HOLLISTER VALLEY AND CARMEL VALLEY- NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST- 527 AM PST WED JAN 18 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN FRANCISCO BAY AREA AND CENTRAL COAST. .DAY ONE...TODAY AND TONIGHT RAIN SPREADS FROM NORTH TO SOUTH BECOMING MODERATE TO HEAVY AT TIMES THIS AFTERNOON AND EVENING. AS THE FRONT MOVES THROUGH THERE WILL ALSO BE A SLIGHT CHANCE OF THUNDERSTORMS. LOCALIZED URBAN AND SMALL STREAM FLOODING WILL BE POSSIBLE DURING PERIODS OF HEAVY RAIN. A WIND ADVISORY IS IN EFFECT FOR ALL AREAS FOR SOUTHERLY WIND GUSTS FROM 40-50 MPH THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LINGERING SHOWERS THURSDAY THEN THE NEXT STORM ARRIVES THURSDAY NIGHT INTO FRIDAY WITH ANOTHER ROUND OF MODERATE TO HEAVY RAIN THAT WILL TURN TO SHOWERS BY FRIDAY NIGHT. LINGERING SHOWERS SATURDAY THEN A THIRD STORM BRINGS MORE WIND AND RAIN SUNDAY. SHOWERS LINGER INTO MONDAY BEFORE A DRYING TREND RETURNS BY TUESDAY.
In the hours before
Local storm report, Jan 18, 9:00 PM PST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
900 PM PST WED JAN 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM DEBRIS FLOW 2 N SANTA CRUZ 37.00N 122.04W
01/18/2017 SANTA CRUZ CA LAW ENFORCEMENT
LARGE BOULDERS BLOCKING ONE LANE OF HWY 9 AND SEVERAL
OTHER BOULDERS FALLING INTO ROADWAY JUNCTION OF OLD TIMES
RD
0536 PM FLOOD WINDSOR 38.55N 122.80W
01/18/2017 SONOMA CA PUBLIC
WIDESPREAD FLOODED ROADWAYS AT ARATA AND LOS AMIGOS
0546 PM FLOOD SAN BRUNO 37.62N 122.43W
01/18/2017 SAN MATEO CA LAW ENFORCEMENT
CONNECTING RAMP BETWEEN HWY 101 AND 380 FLOODED
0555 PM FLOOD NE HEALDSBURG 38.62N 122.86W
01/18/2017 SONOMA CA TRAINED SPOTTER
SPOTTER REPORTING WIDESPREAD STANDING WATER WEST SIDE OF
SHILO AT HWY 101. HE HAD RECEIVED 2.5 INCHES TODAY.
0602 PM DEBRIS FLOW 2 S LOS GATOS 37.20N 121.96W
01/18/2017 SANTA CLARA CA LAW ENFORCEMENT
MUD/ROACK/DIRT SLIDE BLOCKING ONE LANE HEADING TOWARDS
HWY17 FROM BEAR CREEK RD
0602 PM DEBRIS FLOW BOULDER CREEK 37.14N 122.13W
01/18/2017 SANTA CRUZ CA LAW ENFORCEMENT
CULVERT FLOODING. LARGE AMOUNTS OF WATER GETTING IN
ROADWAY AT HWY 9 AND BEAR BREEK RD.
0602 PM DEBRIS FLOW 2 N FORESTVILLE 38.51N 122.89W
01/18/2017 SONOMA CA LAW ENFORCEMENT
MUD SLIDE INTO MIRABEL RD
0715 PM FLOOD 3 E GILROY 37.01N 121.52W
01/18/2017 SANTA CLARA CA LAW ENFORCEMENT
INTERSECTION OF HWY 152 AND FERGUSON FLOODING
0721 PM HEAVY RAIN SAN FRANCISCO 37.77N 122.42W
01/18/2017 M2.40 INCH SAN FRANCISCO CA TRAINED SPOTTER
VERY HEAVY RAIN RATES NEAR 2.5 INCHES PER HOUR
0730 PM FLOOD 3 W SANTA ROSA 38.45N 122.76W
01/18/2017 SONOMA CA LAW ENFORCEMENT
WILLOWSIDERD/HALL RD ROADWAY IS COMPLETELY FOODED
0804 PM HEAVY RAIN 5 SSW SARATOGA 37.20N 122.07W
01/18/2017 M0.50 INCH SANTA CRUZ CA TRAINED SPOTTER
.50 INCHES RAINFALL MEASURED DURING THIS PAST HOUR
0805 PM FLOOD 5 W PETALUMA 38.24N 122.72W
01/18/2017 SONOMA CA LAW ENFORCEMENT
HWY 121 AT JUNCTION OF HWY 12 CLOSED DUE TO FLOODING
0840 PM FLOOD SAN JOSE 37.30N 121.85W
01/18/2017 SANTA CLARA CA LAW ENFORCEMENT
ROADWAY FLOODED JUNCTION AVE BETWEEN CHARCOT AND HARTOG
0844 PM DEBRIS FLOW 3 NE BOULDER CREEK 37.17N 122.09W
01/18/2017 SANTA CRUZ CA LAW ENFORCEMENT
LINES, TREES AND MUD ALMOST COVERING ENTIRE ROADWAY OF
BEAR CREEK RD AT DEERWOOD DR
&&
BBENJAMILocal storm report, Jan 18, 10:36 PM PST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1036 PM PST WED JAN 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0909 PM FLOOD 5 N SANTA CRUZ 37.04N 122.04W
01/18/2017 SANTA CRUZ CA TRAINED SPOTTER
HWY 17 AT BEAR CREEK RD POOLING OF WATER 3 INCHES DEEP.
2.15 INCHES OF RAIN FROM 6PM TO 9PM.
0920 PM DEBRIS FLOW 4 NE NAPA 38.34N 122.25W
01/18/2017 NAPA CA LAW ENFORCEMENT
MUD SLIDE COVERING WEST BOUND LANE OF DRY CREEK RD
0922 PM FLOOD 4 N POINT REYES NATIONA 38.13N 122.93W
01/18/2017 MARIN CA LAW ENFORCEMENT
CLOSURE OF HWY 1 AT TOMALES RD DUE TO FLOODING
0922 PM DEBRIS FLOW LA HONDA 37.32N 122.27W
01/18/2017 SAN MATEO CA LAW ENFORCEMENT
MUD SLIDE BLOCKING PORTIONS OF HWY 84
&&
BBENJAMIThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 18, 7:48 PM PST | Areal Flood Advisory | MTR | Monterey, San Benito | 3 hr |
| Jan 18, 7:49 PM PST | Areal Flood Advisory | MTR | Monterey, San Benito | 3 hr |
| Jan 18, 7:56 PM PST | Special Marine Warning | MTR | 19 min | |
| Jan 18, 8:15 PM PST | Flash Flood Warning | MTR | Sonoma | 4 hr |
| Jan 18, 8:28 PM PST | Special Marine Warning | MTR | 32 min | |
| Jan 18, 8:30 PM PST | Areal Flood Advisory | MTR | Alameda, Contra Costa, Santa Clara, Santa Cruz | 2 hr |
| Jan 18, 9:12 PM PST | Flash Flood Warning | MTR | Alameda | 2 hr |
| Jan 19, 12:16 AM PST | Flash Flood Warning | MTR | Sonoma | 3 hr |
| Jan 19, 2:36 AM PST | Small Craft Advisory | MTR | 60 hr | |
| Jan 19, 4:28 AM PST | High Surf Warning | MTR | Marin, Monterey, City and County of San Francisco, San Mateo, Santa Cruz, Sonoma | 71 hr |
| Jan 19, 12:51 PM PST | Wind Advisory | MTR | Marin, Monterey, San Benito, City and County of San Francisco, San Mateo, Santa Clara and 2 more | 21 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.